B. Hodossy MD, I. Vrelust MD, S. Anguille MD, PhD, V. Van Marck MD, PhD, M. Maes PhD, PharmD, K. Vermeulen PhD, A. Van De Velde MD, A. Gadisseur MD, PhD, W. Schroyens MD, PhD, Z. Berneman MD, PhD
We present the case of a 58-year-old male patient with a long-standing, intermittent oedema of the lower extremities and significant spontaneous variations in haematocrit values. Repeated examinations failed to reveal a clear etiology until the patient suffered from a severely painful exacerbation of leg oedema and hypotension. Laboratory analysis showed hypoalbuminemia. The combination of oedema, hypotension, hypoalbuminemia and hemoconcentration was indicative of a systemic capillary leak syndrome. This condition is known to be associated with monoclonal gammopathy, as was the case in our patient. New investigations showed suspicious lesions in the nasopharynx, scrotum and breast. Biopsies of this breast mass as well as bone marrow biopsy showed the presence of an extranodal natural killer/T-cell lymphoma, nasal type. Polychemotherapy was administered according to the SMILE schedule leading to a remission after two cycles. The patient then underwent autologous hematopoietic stem cell transplantation. The patient is currently without signs of systemic capillary leak syndrome. This report illustrates that systemic capillary leak syndrome may occur as a prodrome of haematological malignancies, such as natural killer/T-cell lymphoma and documents that it is responsive to chemotherapy.